It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-03-2009, 06:33 AM   #1
Newbie
(female)
 
Join Date: Mar 2009
Location: New Jersey
Posts: 1
sandee1024 HB User
allergy to iron supplements

I was just diagnosed with severe anemia. My HGB was 9.1 my HCT was 27 and my ferritin serum was a 2 RBC was 3.80. My doctor told me to take 325mg of iron twice a day. I have tried 3 different iron supplements and had bad reactions to all of them. The last one I took was slo fe. I started feeling like a tightness in my bronchial tubes, after about 3 days of that, i woke up in the middle of the night gasping for air, I felt like my bronchial tubes were closed. I don't have asthma, but the reaction I got was like an asthma attack. It took 45 minutes for me to be able to breathe enough to go back to sleep. Now my doctor wants me to get PRBC injections but I read on line that if you have asthma you can't get iron shots. I don't have asthma, but that reaction I had was an asthma attack. I'm deathly afraid that they'll give me a shot and I won't be able to breathe. What should I do?

Sandee

 
Old 03-03-2009, 06:31 PM   #2
Senior Veteran
(female)
 
FLFLOWERGIRL's Avatar
 
Join Date: May 2007
Location: FL
Posts: 2,383
FLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB UserFLFLOWERGIRL HB User
Re: allergy to iron supplements

sandee1024--Welcome to the board!

According to my chart a 9.1 Hgb is considered moderately anemic, just to let you know. I was 8.5 Hgb/27.3 Hct and still considered moderately anemic. Although it does feel severe!

I have never heard of people reacting to iron supplements, but I have heard on many occasion that they were allergic to the coating or the fillers that are added. Maybe you can take a look at these supplements and compare packaging to see if there is a culprit, other than the iron. I know this is quite common with IV iron and even injections for some. Anything is possible. We all have such different reactions, but oral iron is usually the GI tract reacting. I do understand your concern. I would try other irons in smaller doses first. You can cut the tabs and see what happens, at least it may be to a lesser degree. Or you may not have a reaction to another. Check with your pharmacist and doctor to see what they have to say. Keep us posted.
__________________
Best of luck to you! FLFLOWERGIRL
*****************
Hashimoto's Thyroiditis
Moderate Anemia (resolved) Low Ferritin-- Work in progress! Hiatal Hernia--GERD
Fibromyalgia/Chronic Fatigue Syndrome

 
Sponsors Lightbulb
   
Old 03-04-2009, 08:37 AM   #3
Senior Member
(female)
 
Mac2's Avatar
 
Join Date: Feb 2006
Location: Newcastle, UK
Posts: 268
Mac2 HB User
Re: allergy to iron supplements

Hi,

Just to say that I have asthma and have not had any reaction to the iron pills I have been taking. My asthma has been much worse lately but it is usually later on about 8pm that it starts. I take my last iron pill at about 5pm so if I was having a reaction I think I would have gotten it straight after ingestion.

I did purchase some pills a couple of weeks ago and being asthmatic I do check for stuff that might cause a reaction. When I got them home I realised they had 'E's added and when I checked, both of them were known to cause worsening of asthma.

Check the packet and see if anything has been added. There are plenty of other varities of iron pill that have nothing added. The one I take is actually organic iron - whatever that means - lol

Mac2

 
Old 03-04-2009, 09:32 AM   #4
Newbie
(female)
 
Join Date: Mar 2008
Location: London, England, UK
Posts: 8
selma67 HB User
Re: allergy to iron supplements

Hi Sandee

I had a bad reaction to iron supplements too, like you describe with feeling like I couldn't breathe once I took them.

I don't have asthma, but I also experienced dry cracked red skin and felt way worse after the iron than before. I told my doctor and he hadn't heard of anyone having this before. It was exactly the same . . like I couldn't breathe.

It wasn't an allergic reaction. It turned out to be a biochemical problem. I was also low on Vitamin B2- Ribovflavin (like severely low) which is needed to process the iron. I originally reduced the dosage of iron (before I found a doctor who found the B2 problem) and found that the iron reaction was better, but not cured.

Then, I finally went to a gastro and said "I think something is really wrong with my gut because I'm having problems with iron, my tongue is WORSE after the iron tablets and I can't breathe when I take them."

At that point, the gastro did a lot of tests on my overall mineral and vitamin serum levels and I was very low in magnesium (which you need to make Coenzyme Q10, which is used for energy and iron metabolism) and also on B2 ---used for iron metabolism.

Basically, once I started taking B2, I could take iron with it and breathe. My skin is still a little dry even with that, but my tongue is generally better when I take both of them together. Do NOT try this without going to your doctor first and maybe finding a good gastro. If you do have a B2 problem, there is probably something else behind that (in my case, it was a combination of things, like an amoebic parasite I picked up in China that was supposed to be "harmless", food allergies affecting the gut, and my grandpa had coeliac which predisoposed me to a sensitive gut lining).

I hope this helps. You're not going crazy and I had it too, although it is essential you get completely checked out for biochemistry workup ---essential vitamins and minerals. Another problem was, most specialists all checked for B12 and it was always fine, after which point they would stop testing for anything else. It took about 8 doctors before I found one whree I said "Please, I know B12 is fine, so let's skip that and find out what's wrong, ok?" That one found the problem.

i'm also on CoQ10 now, but iron interferes with the absorption of a whole LOT Of other minerals (zinc, calcium, magnesium and that's just a start) so you really need to make sure that you find out how it is affecting you personally. In my case, I was low on B2 to start and so what little B2 I had was suddenly being used up on metabolising much larger than normal doses of iron. That brought on the "I can't breathe" thing".

I hope it helps. Please send me a PM if I can be of further help.

All the best

Selma

Last edited by selma67; 03-04-2009 at 09:37 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Side effects of iron and vitamin supplements tj707 Vitamins & Supplements 0 06-18-2009 07:20 PM
Things which decrease iron absorption Audrey-B Anemia 1 08-30-2008 09:41 AM
Doubts in diet for iron deficiency patients.....Plz help me! haritha Anemia 9 03-03-2008 07:34 AM
My latest labs after taking iron slow fe for 2 months littlebunnyfoo Anemia 14 09-20-2007 11:50 PM
New here have questions about Iron Infusions. gwilliams40 Anemia 5 04-09-2007 12:10 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Benadryl
Folic
Nexium
Potassium
Prednisone
  Prenatal
Prilosec Procrit
Synthroid
Tylenol




TOP THANKED CONTRIBUTORS



Heatherx5 (48), jonnstar (29), ladybud (16), FLFLOWERGIRL (12), ChristineVA (8), peace4health (7), japlopper (7), palmtreegirl (6), worrywort (4), Lady50 (4)

Site Wide Totals

teteri66 (1180), MSJayhawk (1006), Apollo123 (906), Titchou (852), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 10:55 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!